North Dakota, 2013

Blizzard and Winter Storm in North Dakota, April 14 to 15, 2013

April 14 to 15, 2013 · NWS BIS · 42 events in 31 counties and zones

Strong low pressure pushed across the Rockies April 13th, slowed down over the Dakotas April 14th, then moved east on April 15th. The peak of the storm occurred on Sunday when much of west and central North Dakota received heavy amounts of snow, with portions of the south central and southeast having a blizzard.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Strong low pressure pushed across the Rockies April 13th, slowed down over the Dakotas April 14th, then moved east on April 15th. The peak of the storm occurred on Sunday when much of west and central North Dakota received heavy amounts of snow, with portions of the south central and southeast having a blizzard.

A combination of favorable moisture feed and strong surface and mid level dynamics brought historic snowfall to parts of west and central North Dakota. A moist conveyer belt extended from the eastern portions of Iowa and Illinois back northwest into North Dakota, situated along and north of an inverted surface trough stretched from southeast to northwest across South Dakota. Combined with strong diffluent flow aloft associated with the upper level low, snowfall rates approached two inches per hour across south central North Dakota on Sunday.

In addition to the heavy snow, strong surface winds developed across south central North Dakota west of the Missouri River and into the James River Valley. Wind gusts to 40 miles per hour combined with the heavy snow resulting in a blizzard.

Storm total snowfall amounts ranged from 15 to 22 inches from the James River Valley into the Missouri River Valley. Lesser amounts were reported across the far west and north, with up to eight inches at Watford City, and around an inch near the Canadian border. The highest snowfall amounts were reported at Center and Flasher with 22 inches. A record snowfall for any calendar day of the year was set at Bismarck, with 15.5 inches falling on April 14th. The storm total in Bismarck was 17.7 inches. This also resulted in setting a new record April snowfall of 21.5 inches.

Impacts from this storm were numerous. All roads across the southwest, south central, and southeast were under no travel advisories due to the heavy snow. Interstate 94 was closed from the Montana border to Jamestown, and Highway 83 was closed from Bismarck to Underwood. In addition, multiple school closings occurred on the 15th due to the heavy snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 13, 11:51 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Apr 13, 11:51 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1251 AM CDT SUN APR 14 2013

.UPDATE...
ISSUED AT 1245 AM CDT SUN APR 14 2013

UPDATE MAINLY FOR MINOR ADJUSTMENTS TO OVERNIGHT POPS TO DELAY THE
NORTHWARD PROGRESSION SLIGHTLY. ALSO TONED DOWN THE LATE EVENING
SNOWFALL AMOUNTS ACROSS THE SOUTHWEST A BIT MORE. PER LATEST SPC
SWOMCD DISCUSSION...INGREDIENTS ARE IN PLACE FOR HEAVY SNOW TO
DEVELOP SOUTH OVERNIGHT WITH 1 TO 2 INCH PER HOUR SNOWFALL RATES
POSSIBLE. CURRENT HEADLINES ARE IN GOOD SHAPE. EARLY LOOK AT
EVENING MODEL TRENDS SUGGESTS POTENTIAL FOR MORE SNOW IN THE
SOUTHERN JAMES RIVER VALLEY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)

ISSUED AT 340 PM CDT SAT APR 13 2013

MAJOR WINTER STORM SET TO IMPACT THE NORTHERN PLAINS
TONIGHT...SUNDAY...SUNDAY NIGHT...AND THROUGH AT LEAST MONDAY
MORNING. MODELS HAVE COME INTO GREAT AGREEMENT FOR QPF AND SNOW
RATIOS ACROSS WEST AND CENTRAL NORTH DAKOTA FOR THIS EVENT...WITH
CONFIDENCE HIGH ON THE CURRENT FORECAST.

CURRENTLY...LONG WAVE UPPER TROUGH/CLOSED MID LEVEL LOW OVER THE
ROCKIES THIS AFTERNOON...WITH LEE SIDE CYCLOGENESIS UNDERWAY OVER
CENTRAL/EASTERN WYOMING. STRONG SOUTHERLY MID LEVEL MOISTURE
ADVECTION DRAWING GULF OF MEXICO MOISTURE NORTH ACROSS THE DAKOTAS
WITH LOW TO MID LEVEL CLOUDS OVER MOST LOCATIONS. WE DID PARTIALLY
CLEAR THIS AFTERNOON WEST ALLOWING FOR TEMPERATURES TO CLIMB INTO
THE MID 40S. MID 20S TO LOW 30S TO THE EAST WHERE CLOUDY SKIES
HAVE PERSISTED SINCE LAST NIGHT.

REGIONAL RADAR SHOWING THE INITIAL PRECIPITATION WITH OUR IMPENDING
STORM STRETCHED OUT ALONG A SFC TROUGH OVER EASTERN MONTANA AND
AHEAD OF THE MID LEVEL LOW. WHILE IT APPEARS WE WILL BE DRY FOR
THIS AFTERNOON...OPTED TO KEEP A CHANCE OF RAIN/SNOW/SLEET WEST
FOR THE LATER PORTIONS OF THIS AFTERNOON AS SOME ECHOS ARE
APPROACHING THE WESTERN ND BORDER.

THE MID LEVEL LOW CROSSES THE ROCKIES THIS EVENING...THEN MOVES
INTO WESTERN SOUTH DAKOTA OVERNIGHT. SURFACE LOW PRESSURE ADVECTS
EAST IN RESPONSE INTO WESTERN SD THIS EVENING...THEN INTO CENTRAL
SD OVERNIGHT...MAINTAINING AN INVERTED TROUGH STRETCHING BACK
NORTHWEST INTO EASTERN MONTANA. WILL START TO SEE PRECIPITATION
DEVELOPMENT IN EARNEST WITH FRONTOGENESIS AND STRONG LIFTING
(OMEGA) IN THE FAVORED DENDRITIC GROWTH ZONE LIFTING SLOWLY NORTH
FROM NORTHERN SD TO ALONG AND SOUTH OF I94 THIS EVENING...TO THEN
SOUTH OF HIGHWAY 2 OVERNIGHT. WE CAN ALREADY SEE THE ONSET OF THIS
NOW WITH LIGHT RADAR ECHOS DEVELOPING NORTH AND EAST OF THE BLACK
HILLS AREA. THE ENTIRE SYSTEM SLOWS DOWN ON SUNDAY WITH THE
MID/UPPER LEVEL LOW BECOMING NEGATIVELY TILTED...CAUSING THE SFC
LOW (DEPICTED BY BOTH THE GFS AND ECMWF) TO TRACK VERY SLOWLY EAST
ACROSS NORTHERN SOUTH DAKOTA...MAINTAINING STRONG DYNAMICS AND
PRECIPITATION ACROSS MUCH OF WEST AND CENTRAL ND THROUGH SUNDAY
AFTERNOON.

SUNDAY NIGHT INTO MONDAY...DO NOT SEE AN END TO PRECIPITATION
THROUGH 12Z MONDAY. SURFACE LOW PRESSURE SLOWLY TRACKS NORTHEAST
INTO NORTH CENTRAL MINNESOTA BY 06-12Z MONDAY MORNING...WITH WRAP
AROUND PRECIPITATION CONTINUING OVER NORTH DAKOTA UNDERNEATH THE
SYSTEMS TROWAL...ESPECIALLY ACROSS THE NORTH. DO EXPECT THINGS TO
WIND DOWN ACROSS THE SOUTH AFTER MIDNIGHT SUNDAY NIGHT AS THE NOSE
OF THE TROWAL MOVES MORE INTO CANADA.

WHILE A MIX OF PRECIPITATION IS CURRENTLY FORECAST WEST LATE
TODAY...AND EARLY THIS EVENING MAINLY SOUTHWEST...TEMPERATURE
PROFILES SUGGEST THE MAIN PRECIP TYPE WITH THIS STORM TO BE ALL
SNOW. GIVEN GREAT MODEL AGREEMENT ON QPF AND GREAT RUN TO RUN
CONSISTENCY...VERY HEAVY SNOWFALL IS EXPECTED. STORM TOTAL QPF
RANGES FROM AROUND 1-1.3 INCHES FROM DICKINSON EAST THROUGH
BISMARCK AND JAMESTOWN...NEAR AN INCH ALONG THE ND/SD BORDER...AND
0.5-0.75 FAR NORTH. THIS USES A BLEND OF THE LAST TWO WPC (WEATHER
PREDICTION CENTER) FORECASTS...AND THE LATEST 12Z GFS/ECMWF. GRANTED
WE SHOULD SEE THE EARLY ONSET OF PRECIPITATION AS A MIX ACROSS THE
SOUTH...ESPECIALLY CONSIDERING TEMPERATURES RIGHT NOW ARE IN THE
40S. HOWEVER...NEAR TERM HR MODELS INDICATE WE QUICKLY COOL THIS
EVENING...WITH LOCATIONS ALONG I94 AND NORTH LIKELY SEEING ALL
SNOW AS I DO NOT EXPECT THE I94 CORRIDOR TO PRECIPITATE UNTIL MID
EVENING ALLOWING THESE AREAS AND NORTH PLENTY OF TIME TO COOL.
ALSO...BY 03Z AT THE LATEST ALL MODELS HAVE THE MAX TEMPERATURE
ALOFT SUBFREEZING...RESULTING IN ALL SNOW AND MAYBE SOME SLEET
ACROSS THE SOUTH.

SNOW RATIOS THROUGHOUT THIS EVENT ARE DEPICTED IN THE RANGE OF
10/15:1. THIS YIELDS A LARGE AREA OF SNOWFALL IN EXCESS OF A FOOT
FOR THE COUNTIES ALONG THE INTERSTATE 94 CORRIDOR NORTH TO JUST
SOUTH OF HIGHWAY 2. EXPECT A HEAVY BAND AROUND 16 INCHES RIGHT IN
THE MIDDLE OF THIS AREA...INCLUDING
HAZEN...STANTON...BISMARCK/MANDAN...STEELE...AND EAST INTO
JAMESTOWN. SNOW AMOUNTS MAY BE MORE IF THE SYSTEM SLOWS DOWN OR IF
MORE MOISTURE FALLS THAN IS EXPECTED. THE REVERSE IS TRUE IF
THINGS TREND DRYER OR BECOME MORE PROGRESSIVE. DO NOT THINK THE
LATER WILL COME TRUE GIVEN THE CURRENT GREAT MODEL AGREEMENT.

AS IF THIS WAS NOT ENOUGH...STRONG WINDS ARE EXPECTED AS
WELL WITH POTENTIAL GUSTS IN EXCESS OF 40 MPH POSSIBLE...AND WILL
LIKELY SEE NEAR BLIZZARD CONDITIONS IN OPEN AREAS IF NOT EVEN
WITHIN CITIES. AN UPGRADE TO A BLIZZARD WARNING IS VERY POSSIBLE
EITHER LATER TONIGHT OR TOMORROW. OPTED TO KEEP THE WINTER STORM
WARNING FOR NOW WITH SOME UNCERTAINTY ON WIND MAGNITUDES TOMORROW.

.LONG TERM...(MONDAY THROUGH SATURDAY)

ISSUED AT 340 PM CDT SAT APR 13 2013

THE WEEKEND WINTER STORM WILL CONTINUE TO INFLUENCE THE REGION
MONDAY AND TUESDAY WITH LINGERING LIGHT SNOW AND FLURRIES. FOR
THIS FORECAST ISSUANCE POPS WERE INCREASED SLIGHTLY MONDAY AND
TUESDAY AND HIGH AND LOW TEMPERATURES WERE SLIGHTLY DECREASED.

LATEST 12 AND 18 UTC RUNS OF THE NAM...GFS...EURO SUGGEST THE
SURFACE LOW REMAINS NEARBY MONDAY AND AT LEAST THE NORTHERN
PORTION OF THE STATE WILL BE UNDER THE INFLUENCE LOW/MID LEVEL
CONVERGENCE AND UPPER LEVEL DIFFLUENCE THROUGH TUESDAY. THIS
COMBINED WITH REMAINING WRAPAROUND MOISTURE FROM THE DEPARTING LOW
SHOULD BE ENOUGH TO KEEP SOME LIGHT SNOW OR FLURRIES GOING THROUGH
TUESDAY EVENING. WITH CONTINUED COLDER ADVECTION AND AN EXPANDING
SNOWPACK...NEW GUIDANCE COMES IN SLIGHTLY COOLER THAN PREVIOUSLY
FORECAST. THEREFORE...ADJUSTED MAX/MIN TEMPS ACCORDINGLY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1245 AM CDT SUN APR 14 2013

AREAS OF MVFR CONDITIONS AT KMOT AND KISN. SNOW HAD BEGUN AT KBIS
AND KDIK. KJMS HAD BECOME VFR. SNOW EXPECTED TO BEGIN AT KISN NEAR
09Z AND KJMS AROUND 08Z. EXPECT LIFR CONDITIONS WITH HEAVY SNOW
AND 1/4SM VSBYS AT KBIS BEGINNING AROUND 10Z AND KJMS AROUND
12Z...LASTING 4-6 HOURS BEFORE VSBYS IMPROVE TO ONLY 1/2SM TO 1SM.
SIGNIFICANT BLOWING SNOW EXPECTED STATEWIDE. IFR CIGS ALL
TERMINALS SUNDAY AND SUNDAY NIGHT WITH PERIODS OF HEAVY SNOW AND
BLOWING SNOW AND LOW CIGS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM CDT /6 AM MDT/ MONDAY FOR NDZ001-
009>011-017>023-025-031>037-040>048-050-051.

WINTER STORM WARNING FROM 7 AM THIS MORNING TO 1 PM CDT MONDAY
FOR NDZ002>005-012-013.

&&

UPDATE...RK
SHORT TERM...NH
LONG TERM...AJ
AVIATION...JV
Hazardous weather outlook, Apr 13, 6:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
700 PM CDT SAT APR 13 2013

NDZ003-004-011-012-150000-
RENVILLE-BOTTINEAU-WARD-MCHENRY-
700 PM CDT SAT APR 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA.

.DAY ONE...TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT AT VARIOUS POINTS ALONG THE SOURIS
RIVER UNTIL FURTHER NOTICE. FOR DETAILS PLEASE REFER TO
WWW.WEATHER.GOV/BIS.

A WINTER STORM WARNING IS IN EFFECT TONIGHT. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT SUNDAY AND SUNDAY NIGHT.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND MIXED PRECIPITATION
TO THE BISMARCK NATIONAL WEATHER THIS WEEKEND.

NDZ001-002-005-009-010-013-017>023-025-031>037-040>048-050-051-
150000-
DIVIDE-BURKE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-BILLINGS-
STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
700 PM CDT SAT APR 13 2013 /600 PM MDT SAT APR 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. SEE
WWW.WEATHER.GOV/BIS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT SUNDAY AND SUNDAY NIGHT.
SEE WWW.WEATHER.GOV/BIS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND MIXED PRECIPITATION
TO THE BISMARCK NATIONAL WEATHER THIS WEEKEND.

TWH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

31 winter storm, 11 blizzard. Local standard time, as filed.

Winter Storm, Burleigh

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Burleigh forecast zone
Reported by
COOP Observer
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Burleigh County received up to twenty inches of snow.

Winter Storm, Morton

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Morton forecast zone
Reported by
COOP Observer

Morton County received up to 22 inches of snow.

Winter Storm, Oliver

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Oliver forecast zone
Reported by
COOP Observer
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Oliver County received up to 22 inches of snow.

Winter Storm, Mercer

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Mercer forecast zone
Reported by
COOP Observer
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Mercer County received sixteen inches of snow.

Winter Storm, Grant

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Grant forecast zone
Reported by
COOP Observer
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Grant County received eighteen inches of snow.

Winter Storm, Sioux

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Sioux forecast zone
Reported by
COOP Observer

Sioux County received up to twenty inches of snow.

Winter Storm, Emmons

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Emmons forecast zone
Reported by
COOP Observer
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Emmons County received nineteen inches of snow.

Winter Storm, Logan

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Logan forecast zone
Reported by
COOP Observer
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Logan County received up to seventeen inches of snow.

Winter Storm, McIntosh

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
McIntosh forecast zone
Reported by
COOP Observer
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

McIntosh County received up to seventeen inches of snow.

Winter Storm, La Moure

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
La Moure forecast zone
Reported by
COOP Observer
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

LaMoure County received twenty inches of snow.

Winter Storm, Dickey

When
April 14, 3:00 AM CST to April 15, 7:00 AM CST
Where
Dickey forecast zone
Reported by
COOP Observer
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Dickey County received twenty inches of snow.

Winter Storm, Bowman

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Bowman forecast zone
Reported by
COOP Observer
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman County received eight inches of snow.

Winter Storm, Slope

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Slope forecast zone
Reported by
COOP Observer
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Slope County received up to ten inches of snow.

Winter Storm, Adams

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Adams forecast zone
Reported by
COOP Observer
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Adams County received up to ten inches of snow.

Winter Storm, Hettinger

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Hettinger forecast zone
Reported by
COOP Observer
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Hettinger County received ten inches of snow.

Winter Storm, Stark

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Stark County received sixteen inches of snow.

Winter Storm, Dunn

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Dunn forecast zone
Reported by
COOP Observer
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Dunn County received sixteen inches of snow.

Winter Storm, Billings

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Billings forecast zone
Reported by
COOP Observer
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Billings County received up to ten inches of snow.

Winter Storm, Golden Valley

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Golden Valley forecast zone
Reported by
COOP Observer
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Golden Valley County received six inches of snow.

Winter Storm, McKenzie

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
McKenzie forecast zone
Reported by
COOP Observer
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

McKenzie County received up to nine inches of snow.

Winter Storm, Mountrail

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Mountrail forecast zone
Reported by
COOP Observer
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Mountrail County received up to ten inches of snow.

Winter Storm, Williams

When
April 14, 4:00 AM CST to April 15, 4:00 AM CST
Where
Williams forecast zone
Reported by
COOP Observer
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Williams County received six inches of snow.

Blizzard, Burleigh

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Burleigh forecast zone
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Sheridan

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Kidder

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Emmons

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Logan

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, McIntosh

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, La Moure

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Dickey

When
April 14, 9:00 AM CST to 8:00 PM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Winter Storm, Kidder

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Kidder forecast zone
Reported by
COOP Observer
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Kidder County received up to eighteen inches of snow.

Winter Storm, Stutsman

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Stutsman forecast zone
Reported by
COOP Observer
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Stutsman County received seventeen inches of snow.

Winter Storm, Foster

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Foster forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Foster County received fifteen inches of snow.

Winter Storm, Wells

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Wells forecast zone
Reported by
COOP Observer
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Wells County received fifteen inches of snow.

Winter Storm, Sheridan

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Sheridan forecast zone
Reported by
COOP Observer
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Sheridan County received fifteen inches of snow.

Winter Storm, McLean

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
McLean forecast zone
Reported by
COOP Observer

McLean County received up to eighteen inches of snow.

Winter Storm, Ward

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Ward forecast zone
Reported by
COOP Observer

Ward County received up to ten inches of snow.

Winter Storm, McHenry

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
McHenry forecast zone
Reported by
COOP Observer
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

McHenry County received up to twelve inches of snow.

Winter Storm, Pierce

When
April 14, 9:00 AM CST to April 15, 9:00 AM CST
Where
Pierce forecast zone
Reported by
COOP Observer
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Pierce County received up to ten inches of snow.

Blizzard, Stutsman

When
April 14, 11:00 AM CST to 8:00 PM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Wells

When
April 14, 11:00 AM CST to 8:00 PM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

Blizzard, Foster

When
April 14, 11:00 AM CST to 8:00 PM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Very heavy snow combined with winds gusting to 40 miles per hour to create a blizzard for much of the day on the 14th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443406, 443407, 443408, 443409, 443410, 443411, 443412, 443413, 443414, 443415, 443416, 443395, 443396, 443397, 443398, 443399, 443400, 443401, 443402, 443403, 443404, 443405, 443380, 443381, 443382, 443383, 443384, 443385, 443386, 443387, 443417, 443418, 443419, 443420, 443421, 443422, 443423, 443424, 443425, 443389, and more.